Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 91, NWS Jackson, MS

September 26, 2018Hinds County, Rankin County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 26, 2018, 11:55 AM CDT for Hinds County, Rankin County, Mississippi. It was in force for 2 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2018, 11:55 AM CDT (16:55 UTC)
Expired
Sep 26, 2018, 2:00 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Hinds County, MS, Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 12 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 12:16 PM CDTFLASH FLOOD1 Nw Pearl, MSFLOODING IN THE PARKING LOT OF ADVANCE AUTO PARTS AND ROSES ALONG HIGHWAY 80.
Sep 26, 12:18 PM CDTFLASH FLOOD1 Ese Richland, MSFLOODING ALONG LOWE CIRCLE.
Sep 26, 12:35 PM CDTFLASH FLOOD1 Wnw Pearl, MSNUMEROUS ROADS AND STREETS FLOODED ACROSS PEARL, MANY HOMES AND BUSINESSES HAVE TAKEN IN WATER, ESPECIALLY ALONG HWY 80. RECENT SOCIAL MEDIA PICTURES INDICATES SOME AREAS WITH SIGNIFICANT FLOODING OCCURRING.
Sep 26, 12:40 PM CDTFLASH FLOOD2 Sse Richland, MSMANY ROAD FLOODING IN AND AROUND RICHLAND WITH A FEW ROADS CLOSED. AN APARTMENT COMPLEX IS FLOODING AS WELL.
Sep 26, 1:27 PM CDTFLASH FLOOD1 Nnw Pearl, MSTHE ROOF OF A BUILDING IN THE MCLAURIN MART SHOPPING CENTER HAS COLLAPSED. PATRONS HAVE BEEN EVACUATED. PICTURES RELAYED VIA SOCIAL MEDIA.
Sep 26, 2:00 PM CDTFLASH FLOOD1 Wnw Pearl, MSREPORT OF FLASH FLOODING ON OLD BRANDON ROAD IN FRONT OF SUNOCO GAS STATION.
Sep 26, 2:00 PM CDTFLASH FLOOD2 Ssw Pearl, MSREPORT OF BRIDGE WASHED OUT AT HIGHWAY 468 AND MT. ELAM CHURCH ROAD.
Sep 26, 2:00 PM CDTFLASH FLOOD2 Ssw Pearl, MSREPORT OF DEEB STREET WAS IMPASSABLE DUE TO FLASH FLOODING NEARBY THE RAILROAD TRACKS.
Sep 26, 2:00 PM CDTFLASH FLOOD2 W Pearl, MSREPORT OF FLASH FLOODING ON OAK PARK DRIVE AND A BRIDGE WASHED OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 4.9 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1073 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WGUS54 KJAN 261655
FFWJAN
MSC049-121-261900-
/O.NEW.KJAN.FF.W.0091.180926T1655Z-180926T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1155 AM CDT WED SEP 26 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southwestern Rankin County in central Mississippi...
  Southeastern Hinds County in central Mississippi...

* Until 200 PM CDT.

* At 1155 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Jackson, Pearl, Brandon, Byram, Flowood, Richland and Monterey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3240 8998 3220 9001 3211 9032 3238 9024

$$

GRG
1 follow-up statement
446 
WGUS74 KJAN 261750
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
1250 PM CDT WED SEP 26 2018

MSC049-121-261900-
/O.CON.KJAN.FF.W.0091.000000T0000Z-180926T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rankin MS-Hinds MS-
1250 PM CDT WED SEP 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
SOUTHWESTERN RANKIN AND SOUTHEASTERN HINDS COUNTIES...

At 1249 PM CDT, local law enforcement reported heavy rain due to a 
thunderstorm over Pearl. Three to four inches of rain have already 
fallen in some locations. Flash flooding has been reported across 
numerous roads in Pearl. Some water has also entered homes. 

Some locations that will experience flooding include...
Jackson, Pearl, Brandon, Byram, Flowood, Richland and Monterey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3240 8998 3220 9001 3211 9032 3238 9024

$$

JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 10:03 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 26, 10:03 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1003 AM CDT Wed Sep 26 2018

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...
Round of heavy convection over northeast MS looks to finally be
pushing east at late morning, but latest CAM guidance is
indicating that the heavy rainfall potential will continue through
the afternoon over the southeastern two thirds. Warm advection
overtop of cold pool boundary and approaching cold front will be
sufficient for further convective development, especially in areas
where peeks of sun have helped destabilize the atmosphere. PWs
in the area remain above 2 inches which should allow for
widespread coverage and efficient rainfall production. Localized
and sporadic nature of expected heavy rainfall preclude the
necessity of a flash flood watch at present./26/

Prior discussion below:

Today and Tonight...A trough swinging east through the nation's mid-
section today and tonight, will push a cold front into the forecast
area during the period.  While the front is forecast to make decent
headway into the forecast area, it looks to hang up across the far
southern portion of the CWA late tonight.  This scenario will result
in a good coverage of showers and storms across the forecast area
this morning and afternoon, with isolated to scattered convection
lingering into tonight over locales along and south of the front.

Although storms are expected across the region today, these are
expected to remain below severe limits.  This is as a result of
limited heating keeping instability levels low and unfavorable
levels wind shear levels.  Still, a few storms could be on the
strong side and produce some gusty winds in the 30-40 mph range
through the course of the afternoon.

I will maintain the "Limited Threat" for flash flooding over
locations north of the Interstate 20 corridor through at least this
morning.  Scattered convection continues to develop and train
northeast over locations that saw a good amount of rain on Tuesday.
Until the cold front begins to push across the CWA and activity
develops more of an eastward push, any northeast training convection
in this very moist airmass could result in a localized 2-3 inches of
rain, or more, falling in a short amount of time over some northern
portions of the CWA this morning.  Given how this activity develops,
or doesn't, during the course of the morning hours, this "Limited"
area could be expanded or removed later this morning.  Still, heavy
downpours will be possible areawide across the CWA today ahead of
the front, as precipitable H2O values sit around 2.25 inches.

Clouds will keep high temperatures in check today, as they range
from the upper 70s in the north, to the middle 80s south.  Winds
behind the front will become northwesterly, resulting in some
slightly drier air advecting into the region in its wake.  This will
primarily be noticed in lows tonight, as they range from the middle
60s to the lower 70s. /19/

Thursday into Friday...A stalling front will bring a small and
fleeting taste of fall to a portion of the area, albeit
accompanied by clouds and chances for rain. With upper flow
becoming more parallel to it, the front will brake as it nears the
Natchez Trace corridor during the daytime Thursday, bringing low
60s/upper 50s dewpoints to the Delta and limiting high temps into
the 70s over the northwest half of the forecast area. Mainly along
and south of the front, an approaching shortwave will bring a
resurgence of scattered to numerous showers and some storms
Thursday afternoon. The front will become increasingly diffuse
heading into Friday, though highs will still be somewhat limited
given considerable cloudiness and the previously modified airmass.
Though the front will begin to wash out, deep layer moisture will
continue to decrease across much of the area through the day
Friday, helping to keep the greatest rain chances in southern
zones.

Saturday through early next week: Upper flow will become more zonal
over the weekend as the upper trough axis loses depth. With the
surface front continuing to wash out, deeper moisture will gradually
spread back northward. Scattered convection will remain possible,
though it will be mainly diurnal in nature given a lack of larger
scale forcing/triggers. Temps will begin to moderate, particularly
heading into next week as mid/upper ridging becomes reestablished.
This will help decrease rain chances through the end of the forecast
period. /DL/

&&

.AVIATION...
12Z TAF discussion:
Convection will continue to increase in coverage across the area
this morning, and through the afternoon hours.  Both convection and
clouds will remain a near permanent fixture across the area over the
next 24 hours. This will result in categories ranging from VFR-IFR
status due to both ceilings and visibilities periodically degrading
through the period.  A cold front will also drop southeast through
the area during the course of the day.  This will also help to focus
convection across the area as it passes, before eventually slowing
and stalling in the vicinity of the Highway 84 corridor overnight.
Ahead of the front, winds will be from the south between 5-8 knots,
but will become northwesterly between 5-10 knots in its wake. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       83  67  79  66 /  74  64  48  12
Meridian      80  69  81  69 /  76  70  72  21
Vicksburg     85  67  79  65 /  62  65  28   6
Hattiesburg   84  71  83  70 /  65  70  84  26
Natchez       83  67  78  66 /  47  65  42  10
Greenville    82  64  74  62 /  41  19  13   5
Greenwood     81  64  76  64 /  46  28  20   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Sep 26, 9:48 AM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
948 AM CDT Wed Sep 26 2018

ARZ074-075-LAZ007>009-015-MSZ018-019-025>030-032-034>037-040>042-
271500-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Choctaw-Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey-
Yazoo-
948 AM CDT Wed Sep 26 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

LAZ016-023>026-MSZ031-033-038-039-043>066-072>074-271500-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Lowndes-
Oktibbeha-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
948 AM CDT Wed Sep 26 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, northeast Mississippi, and south
central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Mainly this afternoon

Showers and thunderstorms capable of producing locally heavy
rainfall are expected through this afternoon ahead of an
approaching cold front. Rainfall amounts of 2 to 3 inches in a
short period of time may result in flash flooding. Locally higher
rainfall amounts will also be possible, especially where storms
move repeatedly over the same areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

26

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Sep 26, 6:20 AM CDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
620 AM CDT WED SEP 26 2018

MSZ025-027-261215-
Carroll MS-Leflore MS-
620 AM CDT WED SEP 26 2018

...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ACROSS NORTHERN
CARROLL AND CENTRAL LEFLORE COUNTIES...

At 618 AM CDT, Meteorologists were tracking a line of heavy showers
with embedded thunderstorms extending from Itta Bena to Greenwood to
near Duck Hill, moving east at 30 mph.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding.

Locations impacted include...
Greenwood, Itta Bena, Jefferson, Sidon, North Carrollton, Teoc,
Malmaison, Quito, Morgan City and Carrollton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3357 8978 3345 8979 3337 9031 3337 9032
      3336 9035 3335 9045 3355 9045 3368 8979
TIME...MOT...LOC 1118Z 252DEG 27KT 3350 9017

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 6:20 AM CDTSpecial Weather StatementJANCarroll, Leflore55 min
Sep 26, 12:10 PM CDTFlash Flood WarningJANAdams3 hr
Sep 26, 1:06 PM CDTFlash Flood WarningJANHinds, Madison114 min
Sep 26, 1:50 PM CDTFlash Flood WarningJANHinds, Rankin110 min
Sep 26, 2:54 PM CDTFlash Flood WarningJANJasper, Jones3 hr
Sep 26, 3:17 PM CDTSpecial Weather StatementJANSharkey43 min
Sep 26, 3:53 PM CDTAreal Flood WarningJANRankin6 hr
Sep 26, 4:18 PM CDTFlash Flood WarningJANHumphreys, Issaquena, Sharkey3 hr
Sep 26, 6:02 PM CDTSpecial Weather StatementJANYazoo43 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.